Sarasota officials see disturbing trend of heroin laced with elephant tranquilizer

File photo- Heroin (Provided by the Lakeville, MN police department)
File photo- Heroin (Provided by the Lakeville, MN police department)

SARASOTA, Fla. (WFLA) – Sarasota County officials are finding more cases of heroin laced with elephant tranquilizers. This effort to get a high is causing deadly results.

The chemical is called Carfentanil. It’s typically used as a tranquilizer for elephants or large animals. Carfentanil is dangerously powerful. It’s 10,000 times more potent than morphine.

“They’re actually killing people and we need to have it stopped,” Sarasota Police Chief Bernadette DiPino said.

Officials say users can die with just a tiny dose of Carfentanil.

“Our paramedics and emergency management personnel are responding and it is sometimes taking up to four doses of Narcan to bring that individual back,” Chief DiPino said.

The police chief said five people overdosed in the last week. Two of those people died.

RELATED: Elephant sedative new threat in overdose battle, seized in Tampa Bay area

Officials say even paramedics need to be careful when treating people who’ve used this drug. “You can touch it and it can go right through your fingertips; it’s that potent,” PJ Brooks with the First Step drug recovery program said.

Experts say many drug buyers don’t realize Carfentanil is in their heroin. “They think they’re getting something that they’re not. They’re willing to play almost Russian roulette with their lives,” Brooks said.

Tricia Bailey understands the pain very well. “We did everything together,” she said about her older brother.

RELATED: Tampa Bay area investigators warn about synthetic-laced heroin

Her brother, Shawn, battled drug addiction for most of his life. In his 20s he became addicted to heroin.

“It was very hard to watch him and to see him at the streets at times … You feel helpless,” Bailey said.

Shawn would get sober and then relapse. “The last time I saw him I was angry with him over it, and I walked away and I never thought that would be the last time I would see him,” she said.

Shawn later died as a result of his heroin use. “I think you learn to live with it; I don’t think you ever get over it. There’s a lot of guilt,” Bailey said.

She wants people to realize that drug addicts are not terrible people. They’re just struggling.

“He was just an amazing person that had an illness,” Bailey said.

She’s pleading with the public to help these addicts. Contact the authorities to learn about treatment programs that can help them get clean. Remember, if you’re with someone who has overdosed, there’s a law in place that can give you immunity from minor drug violations.

WFLA.com provides commenting to allow for constructive discussion on the stories we cover. In order to comment here, you acknowledge you have read and agreed to our Terms of Service. Commenters who violate these terms, including use of vulgar language or racial slurs, will be banned. Please be respectful of the opinions of others and keep the conversation on topic and civil. If you see an inappropriate comment, please flag it for our moderators to review.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s